Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 120, NWS St. Louis, MO

June 8, 2005Audrain County, Boone County, Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 8, 2005, 2:58 PM CDT for Audrain County, Boone County, Callaway County, Missouri. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 2:58 PM CDT (19:58 UTC)
Expired
Jun 8, 2005, 4:00 PM CDT
In force
62 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Audrain County, MO, Boone County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:05 PM CDTHAIL 0.88Centralia, MO
Jun 8, 3:25 PM CDTHAIL 0.755 N Columbia, MO
Jun 8, 3:25 PM CDTHAIL 1Columbia, MO
Jun 8, 3:30 PM CDTHAIL 1Columbia, MO
Jun 8, 3:40 PM CDTHAIL 1.25Columbia, MO
Jun 8, 3:50 PM CDTHAIL 1Fulton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 9:55 AM CDTSevere Thunderstorm WatchSPC7 hr
Jun 8, 1:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2069 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 081958
SVRLSX
MOC007-019-027-082100-
/O.NEW.KLSX.SV.W.0120.050608T1958Z-050608T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDRAIN COUNTY IN CENTRAL MISSOURI
  BOONE COUNTY IN CENTRAL MISSOURI
  CALLAWAY COUNTY IN CENTRAL MISSOURI

* UNTIL 400 PM CDT

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LADDONIA TO CENTRALIA TO 
  HALLSVILLE...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEXICO
  ASHLAND
  AUXVASSE
  FULTON
  NEW BLOOMFIELD
  LAKE MYKEE

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3935 9199 3902 9259 3856 9202 3915 9164
      3929 9146

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 082022
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT WED JUN 8 2005

MOC007-019-027-082100-
/O.CON.KLSX.SV.W.0120.000000T0000Z-050608T2100Z/
CALLAWAY MO-BOONE MO-AUDRAIN MO-
321 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
AUDRAIN...BOONE AND CALLAWAY COUNTIES...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH FROM AUXVASSE TO 
HALLSVILLE TO COLUMBIA...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
BENTON CITY...ASHLAND...HATTON...AUXVASSE...KINGDOM CITY...GUTHRIE...
CARRINGTON...NEW BLOOMFIELD...FULTON AND LAKE MYKEE.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED IN CENTRALIA WITH 
THIS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THIS 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3935 9199 3902 9259 3856 9202 3915 9164
      3929 9146

$$

GLASS
000 
WWUS53 KLSX 082042
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT WED JUN 8 2005

MOC007-019-027-082100-
/O.CON.KLSX.SV.W.0120.000000T0000Z-050608T2100Z/
CALLAWAY MO-BOONE MO-AUDRAIN MO-
341 PM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
AUDRAIN...BOONE AND CALLAWAY COUNTIES...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH FROM 9 MILES SOUTH
OF BENTON CITY TO COLUMBIA...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...KINDOM 
CITY...FULTON...ASHLAND...CARRINGTON AND GUTHRIE.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

HAIL UP TO THE SIZE OF A HALF DOLLAR HAS BEEN REPORTED IN NORTHEAST 
COLUMBIA WITH THIS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE 
PATH OF THIS IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3935 9199 3902 9259 3856 9202 3915 9164
      3929 9146

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:00 AM CDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jun 8, 4:00 AM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT WED JUN 8 2005

.DISCUSSION...
JUICY AIR WITH DEWPOINTS IN THE 70S CONTINUES TO STREAM UP OUT OF
THE GULF INTO THE PLAINS THIS MORNING.  LOW LEVEL JET IS SCREAMING
OVER THE PLAINS TOO AT 30 TO 50 KTS THIS MORNING ACCORDING TO THE
RUC...AND WEVE GOT A BIG OLD UGLY MCS MOVING ACROSS NORTHEAST
NEBRASKA...EASTERN SOUTH DAKOTA...AND MINNESOTA THIS MORNING TO
PROVE IT.  OLD-SCHOOL CFM VECTORS OFF THE RUC AND NAM WOULD TEND TO
WANT TO DROP THE MCS SOUTH OVER THE NEXT FEW HOURS...WHILE THE NEWER
FORWARD PROPAGATING VECTORS WANT TO MOVE THE MCS EAST-NORTHEAST.
THERE SEEMS TO BE A DISTINCT--IF SLOW--SOUTHWARD PUSH TO THE
ECHOMASS SO THE ORIGINAL CFM VECTORS WOULD SEEM TO BE DOING BETTER
WITH THIS SYSTEM.  THIS SOUTHWARD PUSH MIGHT BE IN RESPONSE TO THE
VEERING OF THE LOW LEVEL JET AND SUBSEQUENT SOUTHEASTWARD MIGRATION
OF THE GREATEST MASS CONVERGENCE...

REGARDLESS...IT SEEMS AS THOUGH THIS MCS HAS CENTRAL AND SOUTHERN
IOWA IN ITS SIGHTS...AND POSSIBLY EVEN NORTHERN MISSOURI.  WOULD
EXPECT THE MCS TO GRADUALLY DIE OUT AS THE LOW LEVEL JET WEAKENS
THIS MORNING...BUT THE BOUNDARIES IT LEAVES BEHIND SHOULD CONTINUE
TO PROPAGATE SOUTHEAST INTO OUR AREA.  NAM FORECAST SOUNDINGS FOR
NORTHEAST AND CENTRAL MISSOURI SHOW IN EXCESS OF 6000 J/KG OF CAPE.
NCEP WAS THINKING THAT THE NAM MIGHT BE OVERDONE WITH ITS MOISTURE
FORECASTS TODAY...BUT EVEN IF WE KNOCK OFF 2000 JOULES...4000 CAPE
IS STILL ENOUGH TO RAISE THE BLOOD PRESSURE OF ANY WARNING
FORECASTER.  0-6KM BULK SHEAR ISNT ALL THAT IMPRESSIVE THIS
AFTERNOON OVER THE STATE...WITH MAXIMUM VALUES MAYBE AS HIGH AS
30-35 KTS OVER NORTHERN SECTIONS...BUT WITH 4000-6000 CAPE AND
LITTLE OR NO CINH WE COULD SEE SOME ORGANIZED MULTICELLS/QLCS
DEVELOPMENT.  NO REAL WAY OF TELLING EXACTLY WHERE THE CELLS WILL
POP THIS AFTERNOON SO IVE BROAD BRUSHED CHANCE POPS ACROSS THE AREA
WITH THE HIGHEST PROBABILITIES UP IN NORTHERN MISSOURI...BUT EXPECT
THAT JUST ABOUT ANYWHERE IN THE CWFA COULD SEE RAIN TODAY.  IN
FACT...A FEW CELLS HAVE FORMED IN THE MID-LEVEL INSTABILITY OVER
EASTERN MISSOURI AND SOUTHWEST ILLINOIS.  NOTHING MORE THAN ISOLATED
IN COVERAGE AT THIS TIME...BUT I HAVE INCLUDED ISOLATED WORDING IN
THE FORECAST THIS MORNING.

THE FORECAST DOESNT GET ANY EASIER AFTER TODAY...  WE STAY STUCK IN
THIS SOUTHWEST FLOW ALOFT INTO THE WEEKEND.  WITH MCS DEVELOPMENT
OVER THE PLAINS EACH NIGHT WELL SEE THEIR REMNANTS SHUTTLING ACROSS
THE MID-MISSISSIPPI VALLEY EACH DAY.  I STILL THINK THE PRIMARY RAIN
THREAT WILL BE ACROSS CENTRAL AND NORTHERN MISSOURI AS WELL AS WEST
CENTRAL ILLINOIS WHERE THERE WILL BE LESS INFLUENCE FROM THE UPPER
RIDGING TO OUR EAST...BUT CANT RULE OUT RAIN FOR ANYWHERE OVER THE
CWFA.  HAVE THEREFORE KEPT VARYING DEGREES OF CHANCE WORDING IN THE
FORECAST INTO THE WEEKEND.

GUIDANCE TEMPERATURES CONTINUE TO LOOK PRETTY REASONABLE SO IVE
FOLLOWED THEM CLOSELY...WITH A MINOR TWEAK UPWARD IN THE FIRST 2
DAYS AS A NOD TO PERSISTENCE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

CARNEY
Hazardous weather outlook, Jun 8, 6:20 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT WED JUN 8 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
620 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND
TONIGHT. THE GREATEST THREAT FOR STORMS WILL BE ALONG AND NORTH OF
THE INTERSTATE 44 CORRIDOR IN MISSOURI...AND ALONG AND NORTH OF THE
INTERSTATE 55 CORRIDOR IN ILLINOIS THIS AFTERNOON AND THIS EVENING.
SOME OF THE STORMS IN THESE AREAS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.  ELSEWHERE...
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD STILL PRODUCE
WIND GUSTS IN EXCESS OF 40 MPH AND ISOLATED 1/2 INCH HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS THE ENTIRE AREA
THROUGH MONDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE FROM THE
SOUTHERN PLAINS INTO THE MISSISSIPPI VALLEY. THESE DISTURBANCES...
COMBINED WITH A WARM AND HUMID AIRMASS OVER THE REGION WILL MAKE THE
ATMOSPHERE VERY UNSTABLE.  SOME OF THE STORMS COULD BE SEVERE ON
THURSDAY AND FRIDAY ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS
CONTINUE TO BE THE PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING.

CARNEY

In the hours before

Local storm report, Jun 8, 2:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     KNOX CITY               40.14N 92.01W
06/08/2005                   KNOX               MO   TRAINED SPOTTER

            TREE LIMBS DOWN

0145 PM     TSTM WND GST     QUINCY                  39.93N 91.39W
06/08/2005  0 MPH            ADAMS              IL   TRAINED SPOTTER

            TRR LIMBS DOWN

&&

FGLASS
Local storm report, Jun 8, 2:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     HANNIBAL                39.71N 91.38W
06/08/2005                   MARION             MO   TRAINED SPOTTER

            A TREE HAS FALLEN ON A HOUSE LOCATED ON VERMONT STREET IN
            HANNIBAL.

0225 PM     TSTM WND DMG     NEW LONDON              39.58N 91.40W
06/08/2005                   RALLS              MO   AMATEUR RADIO

            SMALL TREE LIMBS BLOWN DOWN.

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:13 PM CDTSevere Thunderstorm WarningLSXGasconade26 min
Jun 7, 9:00 PM CDTSevere Thunderstorm WarningLSXFranklin27 min
Jun 8, 12:25 PM CDTSevere Thunderstorm WarningLSXKnox50 min
Jun 8, 1:09 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby51 min
Jun 8, 1:33 PM CDTTornado WarningLSXLewis, Marion, Shelby44 min
Jun 8, 2:11 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls33 min
Jun 8, 2:20 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe40 min
Jun 8, 2:27 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jun 8, 3:57 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis48 min
Jun 8, 4:00 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery36 min
Jun 8, 4:04 PM CDTSevere Thunderstorm WarningLSXSaint Charles44 min
Jun 8, 4:08 PM CDTSevere Thunderstorm WarningLSXWarren24 min
Jun 8, 4:44 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.